Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Have throbbing pain in chest, throat, jaw and hurts while breathing. What is the problem?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5280 Questions
Hi! over the last weeks I've had dull and throbbing chest pains that radiate into my throat and jaw. This hurts most on breathing in, less when leaning forwards and more when lying down and worsened with exercise. I've seen my GP who listened to my chest using a stethoscope and didn't mention anything abnormal. He requested a Barium swallow because of the throat tightness (I could feel everything i swallowed go down to my stomach). I experienced weakness / faintness for the first few days of the chest pains as well as tightness when swallowing. These symptoms eased after day 5. I have ongoing loss of appetite and nausia. Now I have a constant pressure headache behind my eyes. The pain is also in my jaw. I have tried taking 500/15mg Co-dydramol 1 and 2 tablets and they don't seem to work. I can see small black spots and lines floating around in my vision and it's been foggy for days. I've also found it very difficult to concentrate with the effort of trying causing pain in my head. I've felt strangely disconnected from reality. for the last month I have been noticing bloody mixed with mucus in my stool. I have notified my gastroenterologist and am awaiting test results for inflammation.I have Colitis with related arthralgia and fibromyalgic symptoms, IBS & dyspepsia (was advised to double my dose of esomeprazole to 80mg for the next 3 days for the chest pains but these lessened the day before and are mostly gone). I haven't changed medications recently and am not aware of any allergies or sensitivities. My GP doesn't know what could be wrong. I am unsure whether this recent episode and all symptoms are related to existing conditions or if they are signs of something separate. I am worried because I am feeling very unwell. Any ideas would be greatly appreciated.
Posted Fri, 7 Dec 2012 in General Health
Answered by Dr. Grzegorz Stanko 51 minutes later

Thank you for the query.

Your chest pains radiating to the jaw, associated with strange feeling in the esophagus sound like heart related problems. Most probably there is some heart arrhythmia or valvular heart disease. Heart attack is also possible. Heart arrhythmias can be associated with thrombus creation and can cause even strokes. This can be the reason of headaches and visions problem. So the first thing that should be checked is heart condition. It is strongly advisable for you to have heart ECG, Troponine and CK-MB blood levels and heart ultrasound. Blood clotting markers and D-dimers level should be checked as well.
Blood and mucus in stool are most probably caused by inflammatory intestines disease - I assume that the colonoscopy were performed. If so, you do not have an IBS. IBS can be diagnosed if there is no particular reason of digestive tract problems. If you are diagnosed with Ulcerative Colitis, this is probably the reason of your symptoms.
If it is about your dyspepsia, it should be diagnosed with upper GI endoscopy first with Helicobacter Pylori tests. There is no point in doubling dosage of esomeprazole as obviously either it is not effective or you do not have any gastric problem.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Have throbbing pain in chest, throat, jaw and hurts while breathing. What is the problem? 57 minutes later
Hi! Thanks for the response.

I believe he asked that I double the esomeprazole to see if it could be oesophegitis, but I don't have heartburn plus I know what chest pains from dyspepsia are like and this was completely dissimilar. I think the dyspepsia is controlled at the moment.

I have no history of heart disease, not even in my family and would have thought I was quite young for it. Do you think it could be that considering my age and gender? I also don't smoke and, because of the UC, don't really drink and eat healthily.
I did read in my initial UC leaflets that Pericarditis can present as a related issue. Do you think this sounds like that?

I have had this exact chest pain issue once before about 2 months ago, it came on gradually, got worse over 5 days, then started to get better by its self.
My GP asked if I have been particularly stressed; do you think these symptoms could be a result of stress of anxiety at all?

I recently had an endoscopy (about 10 weeks ago) which found no irregularity or inflammation and I don't have HP, my gastro believes my dyspepsia is a result of prolonged courses of high dose steroids (for the UC) as it came on during my last course. Thave suggested IBS as, even in periods when my UC is controlled I have had gastric problems similar to those with IBS.

I think the two are somewhat unrelated. I thought of Pericarditis only because it's caused by inflammation and I thought that if my bowels are inflamed then it may be possible that the inflammation is elsewhere as I also have related joint inflammation. Can general inflammation cause the headaches and vision problems?
Answered by Dr. Grzegorz Stanko 19 minutes later

So we can say your stomach problems are settled for now.
If it is about your heart, you are definitely too young for heart attacks, but you are not to young for heart arrhythmia and valves diseases. Some of thees can be congenital and reveal right now triggered by stress or inflammation. So here goes another answer, yes it can all be due to stress. It can also be caused by low Magnesium, Calcium or Kalium level. Pericaditis is possible, but is it hard to tell without heart tests.
For sure your chest pain is heart related due to stress, ions deficiency, arrhythmia or valves disease. All of thees do affect heart. So you should start with the heart tests I have mentioned.

Hope this will help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor